Alert archive / Michigan / Tornado Warnings in 1996

Tornado Warning 6, NWS Grand Rapids, MI

August 19, 1996Clinton County, Michigan

NWS Grand Rapids, MI issued this tornado warning at Aug 19, 1996, 8:12 PM EDT for Clinton County, Michigan. It was in force for 63 min. No storm report in the archive falls inside the area while it was in force.

The area

The counties it named.

The facts

Issued
Aug 19, 1996, 8:12 PM EDT (00:12 UTC)
Expired
Aug 19, 1996, 9:15 PM EDT
In force
63 min
Issued by
NWS Grand Rapids, MI
Area
Whole counties

County Clinton County, MI

The nearest sounding before it

Detroit, MI (KDTX), launched 00:00Z, 0.2 hours before the alert went out and 99 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Detroit, MI at 00:00Z on 1996-08-20Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 135 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Detroit, MI at 00:00Z on 1996-08-20The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 122 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
135 J/kg
Mixed-layer CIN
-116 J/kg
Mixed-layer LCL
1041 m above ground
0-6 km bulk shear
23 kt
0-1 km storm-relative helicity
122 m²/s²
0-3 km storm-relative helicity
147 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.2

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
TTAA00 KGRR 200013
TORGRR
MIC037-200115-
 
BULLETIN - EAS ACTIVATION REQUESTED
TORNADO WARNING
NATIONAL WEATHER SERVICE GRAND RAPIDS MI
812 PM EDT MON AUG 19 1996
 
THE NATIONAL WEATHER SERVICE IN GRAND RAPIDS HAS ISSUED A
TORNADO WARNING EFFECTIVE UNTIL  915 PM EDT
FOR PEOPLE IN THE FOLLOWING LOCATION...
 
IN SOUTH CENTRAL LOWER MICHIGAN
 
   ...CLINTON COUNTY
 
AT 810 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR CONTINUED TO
INDICATE A POSSIBLE TORNADO NEAR PEWAMO. THIS STORM WAS EAST AT 20
MPH...AND WILL AFFECT FOWLER...WESTPHALIA...AND ST JOHNS THROUGH 900 PM.
SEVERAL FUNNEL CLOUDS HAVE BEEN REPORTED WITH THIS STORM.
 
IF YOU ARE IN THE PATH OF A TORNADO THE SAFEST SHELTER IS IN A
BASEMENT. GET UNDER A W:ORKBENCH OR A PIECE OF STURDY FURNITURE. IF
NO BASEMENT IS AVAILABLE SEEK SHELTER IN AN INTERIOR ROOM SUCH AS A
CLOSET ON THE LOWEST FLOOR. USE BLANKETS... PILLOWS OR CUSHIONS TO
COVER YOUR BODY. AVOID WINDOWS.
 
BORIS

What forecasters said that day

The local office's own words before this tornado warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Grand Rapids, MI wrote its last area forecast discussion before this tornado warning went out at Aug 19, 2:57 PM EDT, 5 hours 15 minutes earlier.

Area forecast discussion, Aug 19, 2:57 PM EDT, 5 hours 15 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE GRAND RAPIDS MI
250 PM EDT MON AUG 19 1996

KGRR WSR-88D SHOWS FIRST WAVE OF PCPN THAT CROSSED FCST AREA THIS
MRNG HAS REACHED E CNTRL AND SERN LWR...W/ A SECOND AREA OF TSRA
OVER NWRN LWR FROM LDM NWD.  ANOTHER ISOLD CELL HAS RECENTLY POPPED
UP ARND GRR IN AREA OF LOW LVL CNVRGC.  ALSO WATCHING AREA OF
CNVTN OVER ERN IA/WRN IL...WHICH IS MVG INTO AREA OF STG 850MB
THETA-E ADVTN...INSTABILITY (ADAP LI`S TO -6)...AND PRES FALLS. CLD
TOPS ARE BGNG TO WARM ON INITIAL AREA OF CNVTN...BUT APRS AS IF SOME
SOME STMS TRYING TO DVLP ALG OUTFLOW BNDRY OUT AHD OF MAIN PCPN AREA.
MDLS ARE POINTING TWD 850MB INFLOW TURNING MORE SWLY THIS EVNG W/INCRSG
850MB MSTR/THETA-E ADVCTN...SO THE POTL IS THERE FOR CNVTN DVLPG OVR
SRN WI/NRN IL TO REACH WRN LWR THIS EVNG AND MOVE ACRS FCST AREA.
LINGERING INSTABILTY COMBINED W/MSTR CNVRGC/THETA-E ADVCTN/WAA COULD
ALSO ALLOW SOME SHRA/TSRA TO DVLP OVRNGT...SO IN ALL THINK SCTD POPS
SHUD WORK IN MOST AREAS.

ETA/NGM BRING NXT COLD FRONT INTO WRN LWR TUES MRNG ALTHO BEST
DYNAMICS LIFT N OF LK SUPERIOR.  STILL W/HIGH SFC DWPTS...WK S/WV
TROF SWINGING ACRS LWR MI...AND LI`S ARND -4 XPCT SCTD SHRA/TSRA
ONCE AGAIN ON TUESDAY...THO PCPN CHCS WILL END FROM W TO E DURNG
THE AFTN AS THE FRONT PASSES AND DRIER AIR BGNS TO ADVECT IN.

XPCT MORE CLNDS ACRS NWRN 1/2 OF CWA TNGT/TUESDAY AS FLOW BCMS
WRLY/SWRLY AND PULLS SOME OF THE LOW CLDS IN FROM WI.  MORE SUdNSHINE
OVR SERN 1/2 OF CWA SHUD WARM THINGS UP NICELY TUESDAY AFTN.

GRR EB 068/082 0154X
LAN TB 068/086 0145X

BORIS

The office that day

Everything else NWS Grand Rapids, MI issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Aug 20, 12:32 AM EDTSevere Thunderstorm WarningGRROsceola28 min
Aug 20, 4:36 AM EDTSevere Thunderstorm WarningGRRMecosta, Montcalm, Newaygo39 min
Aug 20, 1:53 PM EDTSevere Thunderstorm WarningGRRJackson52 min
Aug 20, 2:20 PM EDTSevere Thunderstorm WarningGRRCalhoun25 min
Aug 20, 4:06 PM EDTSevere Thunderstorm WarningGRRBranch, Hillsdale54 min

Nearby

Tornado Warnings in Michigan, 1996Every tornado warning in 1996Tornadoes in 1996

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive.